Colorado, 2020

Drought in Colorado, June 23 to 30, 2020

June 23 to 30, 2020 · NWS GLD · 1 event in 1 county or zone

During June the drought status for East Central Colorado worsened. The D2 and D3 values crept northward, with the D2 drought extending as far north as western Yuma County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During June the drought status for East Central Colorado worsened. The D2 and D3 values crept northward, with the D2 drought extending as far north as western Yuma County. The D3 drought extended into southwest Kit Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 8:50 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 8:50 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
950 PM MDT Mon Jun 22 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon Jun 22 2020

Overview: NW to NNW flow aloft will prevail through mid-week --
on the eastern periphery of an upper level ridge over the Desert
Southwest/Intermountain West, and the southwest periphery of a
cut-off (or nearly cut-off) upper low over the Great Lakes.

This Afternoon/Evening: Though little/if any low-level forcing is
present this afternoon -- differential heating, weak (10-15 kt)
upslope flow (Southeast CO), marginal diurnal destabilization
[~500 J/kg mlcape] along/south of I-70 (Eastern CO), a relatively
weak cap [7.0-7.5 C/km H7-H5 LR], and weak DPVA attendant a small
amplitude wave progressing from CO into Southwest KS via NW flow
aloft (per 19Z SPC Mesoanalysis H7-H4 DPVA) -- have all
contributed to the development of isolated convection along the
southern flank of the Palmer Divide (invof Hwy 94 between Colorado
Springs and Eads). With the marginally unstable/uncapped airmass
largely confined to Southeast CO, the presence of a N-S DCAPE
gradient (increasing values with southern extent), mean steering
flow from the WNW, and deviant /right-mover/ motion from the NNW,
convection developing on the southern flank of the Palmer Divide
this afternoon will tend to propagate toward the SE-SSE. With the
above in mind, convection is largely anticipated to remain outside
of the NWS Goodland CWA -- aside from an updraft or two that may
briefly graze southwest portions of Cheyenne county, CO and
(possibly) southwest portions of Greeley county, KS. Severe
weather is not anticipated.

Tonight: Moisture return, an increasingly upslope component to
low-level flow (as flow veers to the E), and [possibly] small
amplitude perturbations in NW flow aloft may aid in the
development of isold/sct nocturnal convection in Eastern CO and
portions of Western KS. Simulated reflectivity forecasts via the
18Z HRRR support such a scenario in the 05-11Z time-frame, though
the 18Z NAM NEST is less enthusiastic. Confidence is low with
regard to whether or not convection will develop.. and, if so..
whether or not coverage will be isold/sct. At this time, the
relative best potential for convection appears to be along/west of
Hwy 27. Severe weather is not anticipated.

Tue-Tue night: Marginal diurnal destabilization (500-1000 J/kg
mlcape), weak low-level upslope flow on the eastern periphery of a
broad lee sfc trough, and small amplitude perturbations in NW
flow aloft may aid in the development of convection in the
southern flank of the Palmer Divide (south and west of Goodland)
early Tuesday afternoon -- though coverage/intensity may highly
depend upon (1) the presence and (2) precise timing of any small
amplitude perturbations -- upstream features that can be difficult
to discern a few hours out, let alone 24 hours out. With this in
mind, a fair amount of uncertainty persists with regard to
specifics. Isolated marginally severe storms are possible (south
and west of Goodland) in the 19-01Z time frame. Some potential for
nocturnal convection may also persist Tue night.

Wed-Wed night: Flow aloft is anticipated to veer from the NW to
the NNW, on the eastern periphery of the upper ridge building
slowly eastward into the Rockies. Guidance suggests that southerly
return flow may be somewhat more pronounced Wed -- as the MSLP
gradient tightens on the eastern periphery of a broad lee cyclone.
Given a potential for nocturnal convection Tue night/Wed morning,
and considerable uncertainty with regard to any upstream features
(i.e. small amplitude waves/perturbations in NNW flow aloft) --
the convective forecast in this period remains very uncertain.

.LONG TERM...(Thursday through Monday)
Issued at 220 PM MDT Mon Jun 22 2020

For the extended period, the models start out showing an upper air
ridge over the Plains that will progress eastward into the Eastern
US by the weekend. At the same time, they are showing an upper level
low developing over CO. As this ridge progresses eastward, a few
shortwave troughs will move through the area. In the beginning of
the next week, an upper level low travels in from PACNORWEST placing
the local area between a trough and ridge pattern. Intensity and
placement of the low varies between models so this will be monitored.

On the surface, a chance of showers and thunderstorms are expected
later Thursday due to a localized low associated with an upper
shortwave trough passing over the area. Later, a cold front
associated with another upper level shortwave trough will begin to
progress through the area late Friday. A chance of showers and
thunderstorms could be expected with this front through Saturday.
After the front passes, dry conditions returns to the area; however,
isolated showers and thunderstorms can not be ruled out. Fire
weather is possible for the western counties of the CWA as RH values
begin to drop Sunday into Monday with wind gusts forecasted up to 25
mph at this time by the models.

Thursday high temps for the CWA are expected to be in the middle 90s
followed by the upper 80s to lower 90s on Friday and Saturday due to
the precipitation cooling things in the area. Sunday and Monday
should see a return of highs reaching the middle to upper 90s across
the CWA. Overnight Lows are forecasted to drop into the middle 50s
to lower 60 range over the western counties of CWA with the eastern
counties dropping into the lower to middle 60s range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 950 PM MDT Mon Jun 22 2020

For KGLD and KMCK, vfr conditions expected through the period. The
forecast area remains under northwest flow aloft and latest model
solutions are bringing an increase in clouds centered around
7000-10000 ft overnight then a mostly sunny to partly sunny sky
with cumulus clouds during the afternoon. There could be a few
sprinkles or light rain showers near the KGLD terminal in the
09z-16z timeframe. Any afternoon/evening convection at this time
appears to be far enough away from the KGLD terminal to not
include in the forecast. Winds generally variable 6kts or less
from taf issuance through about 22z then establish an northeast to
southeast direction at speeds around 6-7kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 22, 7:30 PM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
830 PM MDT Mon Jun 22 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
830 PM MDT Mon Jun 22 2020 /930 PM CDT Mon Jun 22 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Scattered thunderstorms are expected Tuesday afternoon through the
night and again over mainly central Kansas Wednesday afternoon. The
possibility of severe storms remains low at this time.

Hot temperatures in the 90s are expected on Thursday with elevated
fire weather conditions over far eastern Colorado. Hot and dry
conditions with near critical fire weather conditions are expected
over eastern Colorado Sunday and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 22, 11:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
1205 AM MDT Tue Jun 23 2020

COZ091-092-KSZ027-028-041-042-230645-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-
1205 AM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHEASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WICHITA...
WALLACE...WESTERN LOGAN AND NORTHERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS UNTIL 1245 AM MDT/145 AM CDT/...

At 1205 AM MDT/105 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northwest of Scott
State Lake to 6 miles east of Kit Carson. Movement was south at 15
mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Cheyenne Wells, Sharon Springs, Weskan, Kit Carson, Winona, Wallace
and Russell Springs.

This includes Highway 385 between mile markers 136 and 171.

LAT...LON 3908 10295 3907 10114 3870 10099 3870 10113
      3857 10113 3856 10205 3862 10205 3861 10282
TIME...MOT...LOC 0605Z 347DEG 12KT 3880 10102 3879 10268

Lockhart
Special weather statement, Jun 22, 11:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
1259 AM MDT Tue Jun 23 2020

COZ092-KSZ041-230745-
Cheyenne County CO-Greeley KS-
1259 AM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WESTERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS UNTIL 145 AM MDT...

At 1259 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Towner, or 18 miles southeast of Cheyenne Wells,
moving south at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado and western Greeley Counties
in west central Kansas.

LAT...LON 3834 10204 3862 10205 3862 10224 3871 10223
      3871 10205 3870 10204 3870 10184 3832 10185
TIME...MOT...LOC 0659Z 004DEG 16KT 3865 10208

Lockhart

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Kit Carson County

When
June 23, 12:00 AM MST to June 30, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Almost all of the county was encompassed by D2 or D3 drought, with the D3 drought being confined to the southwest part of the county. Precipitation amounts ranged from 0.52 over the west part of the county to 2.67 over the central part of the county. These amounts were 2.27 to 0.17 below normal respectively for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904569.